Patient: I was on the depo shot for about one year. The last injection I received was in May. I got my first period the first week in October. I had unprotected sex, and I missed my period (11 days late). I’m not sure if I would have a normal cycle since I recently stopped using Depo. The shot has given me pregnancy symptoms in the past. How likely is it that I am pregnant? Am I just feeling the effects of not using Depo anymore? Any advice?
Symptoms: Nausea, fatigue, tender breasts
Doctor: Hello,Thanks for contacting askthedoctor .comA depot injection if taken for a year , then it takes atleast 3 mont hs for the effect of the last injection to get over . Also chances are that the subsequent 2 to 3 cycles may also be irregular and heavy. In your case, you have already resumed your menses last month and are now 11 days over due. If you have not timed your ovulation this cycle and had unprotected sex during the fertile period then there may be chances that you may be pregnant. This can be confirmatively cleared by performing a beta hcg based urine pregnancy test which can rule out or confirm pregnancy.Pregnancy like symptoms like nausea , fatigue and tender breasts are common with another syndrome called premenstrual syndrome or PMS which occurs few days prior to the onset of menses and subsides with the start of bleeding. If the pregnancy test is negative , then it is likely that your are having PMS and you may consider waiting for few days when your menses should resume.If you are planning pregnancy then it is advisable to use the ovulation kits to time your ovulation in a better way and try during your fertile period. This is in view that cycles may still be irregular for few months post depot withdrawal and this should help you avoid confusion.I hope i have answered your queries in detail.wishing you good health,regards